I have been pumping a little over a year now. I love the improvements in control and the alerts and info provided by the CGM. I have no trouble with the skin around the infusion site, but have had severe itching and a rash involving tiny blisters (that eventually scab when the film is removed and take a long time to heal) under the CGM film since the very beginning. I've tried every different film and barrier wipe I can find, but am somewhat limited by the fact that vision problems and neuropathy in my fingers makes dealing with films without a frame difficult. While Bard wipes and Tegaderm HP seem to work best, the itching and rash are still a problem. I am still seeking a solution. Any suggestions out there?
I use the film, but not the barrier wipes. I use those wipes for the pump, but alcohol pads only for the CGM. Also, you can use anything to keep the transmitter in place--tape, band aids, etc. Try not using the barrier wipes; I never have had any problems with just alcohol and have used a CGM over 4 years now.
Thanks for the suggestion about no barrier wipes. Those were the first thing my team added when the itching started last year. And I must admit I have given some thought to only using the film when showering (and then being very careful that I don't somehow jostle the sensor loose).
The rash sounds like it is likely an allergic reaction? I have a few suggestions that may or may not help. I use Opsite Flexfix and have no problems with it. A different product on your skin may not cause this adverse reaction.
I also remember a blog (6 until me) was developing a reaction to her Dexcom sensor. She helped convince her medical team to prescribe her a prescription steriod inhaler. http://sixuntilme.com/blog2/2012/11/dexcom_rash_swinging_for_the_f..... If your rash is causing you enough problems, then it may be worth discussing someting like this with your medical team?
My internist, my endo and my CDE (my endo's wife, both Type 1s themselves) all agree that it is probably an allergy. I can take a Benedryl and knock myself out, I can take a hydroxyz and the same thing happens, or I can take half a pill, which eases the itching but doesn't eliminate it entirely. I am, however, reluctant to add one more pill to my already-lengthy list. And it's been discussed with my medical team so much I expect they are all tired of hearing about it. And no matter what I do, my skin still looks awful--clumps of red around the edges of where the film was placed and some scabbing. Thanks for responding, though.
Kerri over at SixUntilMe .com had this issue. She ended up with a creative answer... here is her article:
Thanks. My problem isn't around the sensor itself, it is strictly with the film used to cover it. I will, however, talk about the inhaler when I see my endo in March.